New Mexico, 2011

Drought in New Mexico, July 1 to 31, 2011

July 1 to 31, 2011 · NWS EPZ · 7 events in 7 counties and zones

Very dry conditions continued across Southern New Mexico through July with Exceptional Drought(D4) conditions across ninety five percent of the area.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Very dry conditions continued across Southern New Mexico through July with Exceptional Drought(D4) conditions across ninety five percent of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 30, 2:39 PM MST, 9 hours 21 minutes earlier.

Area forecast discussion, Jun 30, 2:39 PM MST, 9 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
339 PM MDT THU JUN 30 2011

.SYNOPSIS...
UPPER LEVEL HIGH PRESSURE WILL CONTINUE TO CONTROL OUR WEATHER
THIS WEEK. IT WILL KEEP US SUNNY AND WARM. THE HIGH PRESSURE WILL
ALSO LIMIT AFTERNOON AND EVENING THUNDERSTORMS...THE BEST CHANCES
FOR RAIN WILL BE OVER THE HIGHER TERRAIN...BUT THE LOWLANDS MAY
SEE AN ISOLATED THUNDERSTORM EACH DAY. DURING THE NEXT SEVEN
DAYS TEMPERATURES WILL RUN NEAR SEASONAL NORMALS.

&&

.DISCUSSION...
WELL AS WE FINISH OUT JUNE THE PATTERN IS BEGINNING TO LOOK MORE
MONSOONISH (YES THAT IS A WORD...I JUST MADE OT UP) FOR THE NEXT
SEVEN DAYS WE WILL SEE AN AREA OF UPPER LEVEL HIGH PRESSURE SET UP
OVER THE FOUR CORNERS REGION...WHILE AT THE SURFACE WE WILL HAVE A
DECENT SOUTHEAST FLOW. THE LOCATION OF THE UPPER LEVEL HIGH IS NOT
THE BEST (I WOULD PREFER IT LOCATED OVER EAST TEXAS) BUT WE WILL
TAKE WHAT WE CAN GET. THERE IS NO SIGN OF A STRONG MOISTURE PUSH
OVER THE NEXT SEVEN DAYS...WHAT WE WILL SEE IS A WEAK FLOW OF
MOISTURE FROM THE SOUTHEAST INTO THE AREA EACH DAY. RIGHT NOW
ALMOST ALL THE MOISTURE ASSOCIATED WITH TROPICAL STORM ARLENE WILL
STAY SOUTH OF US SO IT WON'T COME INTO PLAY FOR OUR WEATHER. BUT
HAVING SAID THAT...WITH THE MOISTURE CREEPING IN FROM THE
SOUTHEAST AND PRETTY WARM TEMPERATURES WE WILL SEE A SLIGHT
CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS EACH DAY...MAINLY
OVER THE MOUNTAINS. THE PLACEMENT OF THE UPPER LEVEL HIGH OVER THE
FOUR CORNERS REGION WILL HELP INHIBIT SOME OF OUR CONVECTION EACH
DAY. RIGHT NOW THE MODELS HAVE NOT GOTTEN TO EXCITED ABOUT LOWLAND
POPS...SO I HAVE KEPT THEM OUT OF THIS FORECAST PACKAGE. BUT IF
THIS TREND CONTINUES WE WILL NEED TO ADD AT LEAST SOME SLIGHT
CHANCE POPS TO THE FORECAST FOR MUCH OF NEXT WEEK FOR THE
LOWLANDS. TEMPERATURES FOR FRIDAY WILL RUN TWO TO FOUR DEGREES
ABOVE NORMAL...THEN FOR SATURDAY THROUGH THE MIDDLE PART OF NEXT
WEEK WE WILL SEE HIGHS NEAR NORMAL EACH DAY.

&&

.AVIATION...VALID 01/00Z-02/00Z.
HIGH PRESSURE ALOFT OVER THE REGION...WILL TEMPORARILY GIVE WAY TO
PASSAGE OF FAST MOVING UPPER LEVEL DISTURBANCE THROUGH THE FOUR
CORNERS THIS AFTERNOON.  WHILE MOST AREAS WILL CONTINUE TO SEE VFR
CONDITIONS...TROUGHS INFLUENCE WILL SHIFT LINE OF MOST CONCENTRATED
STORM FORMATION SEEN LAST FEW DAYS...EASTWARD TO GENERALLY FROM
HATCHITA TO SILVER CITY TO OVER HIGHER TERRAIN IN THE BLACK RANGE
GENERALLY THROUGH 04Z. LOOK FOR ISOLD TO SCT EARLY EVENING
-TSRA/VRB20G40KT. VSBY 3-5 SM IN BLOWING DUST LIKELY WITH OUTFLOWS
FROM NEARBY STORMS.

&&

.FIRE DISCUSSION...
A FAST MOVING UPPER LEVEL TROUGH WILL TEMPORARILY DISRUPT THE
INFLUENCE OF ELONGATED HIGH PRESSURE ALOFT OVER THE REGION THIS
EVENING...AS IT LIFTS NORTH NORTHEAST THROUGH THE FOUR CORNERS. THIS
WILL CONTINUE TO LEAVE THE N-S ORIENTED LINE OF STORMS WE HAVE BEEN
SEEING NEAR THE ARIZONA BORDER...FURTHER EASTWARD OVER THE
CONTINENTAL DIVIDE...EASTERN PORTIONS OF THE GILA NATIONAL FOREST
AND ALDO LEO WILDERNESS...WHERE ISOLATED TO SCATTERED STORMS WILL
CONTINUE THROUGH EARLY THIS EVENING.  WE MAY SEE SOME STORM OUTFLOWS
FAVOR A SOUTHEAST TRACK INTO THE SOUTHERN LOWLANDS.  OVER THE
CAPITAN AND SACRAMENTO MOUNTAINS...MAINLY ISOLATED CONVECTION IS
EXPECTED.

GIVEN CURRENT CONDITIONS...DRY LIGHTNING AND GUSTY OUTFLOW WINDS
REMAIN THE MAIN THREAT FOR THE NEXT FEW DAYS.  WETTING PRECIPITATION
IS LIKELY WITH STRONGER STORMS.  AS SEEN THE LAST FEW DAYS...HEAVIER
PRECIPITATION CORES WILL PRODUCE OUTFLOW WINDS...WHICH WILL SPREAD
FAR OUTSIDE LOCATIONS RECEIVING WETTING RAINS.

THE HIGH IS EXPECTED TO QUICKLY RE-ESTABLISH ITSELF OVER THE REGION
BEGINNING FRIDAY...MAINTAINING ABOVE NORMAL HIGH TEMPERATURES
THROUGH EARLY THIS WEEKEND.  THOUGH MODEL TRENDS KEEP BULK OF
MOISTURE FROM NOW TS ARLENE FURTHER SOUTH IN MEXICO...THERE IS AN
OUTSIDE CHANCE THAT MOISTURE FROM STORM OUTFLOWS COULD REACH OUR
SOUTHERN DESERTS LATE SATURDAY...ESPECIALLY IF STORMS ARE ABLE TO
ORGANIZE.

HIGH REMAINS FORECAST OVER THE REGION THROUGH NEXT WEEK...FOR
CONTINUED HIGH TEMPERATURES NEAR OR JUST ABOVE NORMAL AND ISOLATED
STORM CHANCES MAINLY OVER THE MOUNTAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 75  99  76  96  75 /  10   0  10  10  10
SIERRA BLANCA TX        71  94  70  91  69 /  10   0  10  10  10
LAS CRUCES              71  99  71  96  72 /  10  10  10  10  10
ALAMOGORDO              70  96  70  93  69 /  10   0  10  10  10
CLOUDCROFT              49  75  48  73  49 /  10  10  10  10  10
TRUTH OR CONSEQUENCES   69  96  70  94  69 /  10  10  10  10  10
SILVER CITY             61  88  59  86  58 /  20  10  10  10  10
DEMING                  72  97  71  95  70 /  10  10  10  10  10
LORDSBURG               71  99  71  96  69 /  30  10  10  10  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

BRICE/TRIPOLI
Hazardous weather outlook, Jun 30, 11:09 AM MST, 12 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1209 PM MDT THU JUN 30 2011

NMZ022>025-030>032-TXZ055-056-011815-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1209 PM MDT THU JUN 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THERE IS A SLIGHT
CHANCE FOR THUNDERSTORMS ALONG THE NEW MEXICO/ARIZONA BORDER.
THESE STORMS MAY BE ABLE TO PRODUCE BRIEF STRONG OUTFLOW WIND
GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS EACH DAY...MAINLY
OVER THE HIGHER MOUNTAINS AND MAINLY DRY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Event by event

7 drought. Local standard time, as filed.

Drought, Sierra County Lakes Region

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Sierra County Lakes Region forecast zone
Reported by
Official NWS Observations

Exceptional Drought(D4) conditions continued across all of Sierra County through the month of July. The Truth or Consequences Airport did receive 0.72 inches of rain in the month, but this was the first measurable precipitation since early February with only 0.83 inches recorded since October 5th, 2010.

Drought, Southern Desert

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Southern Desert forecast zone
Reported by
Official NWS Observations

Most of Dona Ana County was in Exceptional Drought(D4) through the month of July except for the far southeast portion of the county which was in Extreme Drought(D3). |The official observing site at New Mexico State University did receive 2.01 inches of precipitation in the month, but since early October 2010, the total precipitation was only 2.45 inches. The average yearly precipitation at this site is over 9.5 inches.

Drought, Southern Sacramento Mountains

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Southern Sacramento Mountains forecast zone
Reported by
Official NWS Observations

Exceptional Drought(D4) conditions continued across all of the Sacramento Mountains through the month of July. The cooperative observer at Mountain Park only received 2.67 inches of rain in the month and the observer at Elk only received 0.79 inches with the yearly total only at 1.42 inches at the end of the month. The average annual precipitation at Elk is over 17 inches.

Drought, Southwest Desert Mimbres Basin

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Southwest Desert Mimbres Basin forecast zone
Reported by
Official NWS Observations

Exceptional Drought(D4) conditions continued across all of Luna County through the month of July. The Deming Airport did receive 1.00 inches of rain in the month, but this only brought the yearly total up to 1.03 inches. The average annual precipitation is around 9 inches.

Drought, Southwest Desert/Boothill

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Southwest Desert/Boothill forecast zone
Reported by
COOP Observer

Exceptional Drought(D4) conditions continued across all of Hidalgo County through the month of July. The cooperative observer at Antelope Wells did receive 1.88 inches of rain in the month, but this was the first measurable precipitation since December 2010. The average annual precipitation at Antelope Wells is 12.38 inches.

Drought, Southwest Mountains/Lower Gila Region

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Southwest Mountains/Lower Gila Region forecast zone
Reported by
Official NWS Observations

Exceptional Drought(D4) conditions continued across all of the Gila Region through the month of July. The Silver City Airport did receive 1.78 inches of rain in the month, but this only brought the yearly total up to 1.88 inches. The cooperative observer at Redrock received 1.18 inches of rain in the month but only brought the yearly total to 1.42 inches. The average annual precipitation at Redrock is over 13 inches.

Drought, Tularosa Basin/Southern Desert

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Tularosa Basin/Southern Desert forecast zone
Reported by
Official NWS Observations

Exceptional Drought(D4) conditions continued across all of the Tularosa Basin and southern desert of Otero County through the month of July except for a small area over far Southwest Otero County which was in Extreme Drought(D3). The Alamogordo Airport did receive 0.54 inches of rain in the month, but this only brought the yearly total up to 0.63 inches. The average annual precipitation is around 13 inches. The cooperative observer in Orogrande did receive 4.11 inches for the month, but only brought the yearly total up to 4.20 inches. The yearly average precipitation is around 12 inches in Orogrande.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331694, 331695, 331699, 331700, 331701, 331702, 331703.